Alert archive / Pennsylvania / Wind Advisories in 2008

Wind Advisory 11, NWS State College, PA

December 21, 200826 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Dec 21, 2008, 10:25 PM EST for 26 counties in Pennsylvania. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2008, 10:25 PM EST (03:25 UTC)
Expired
Dec 22, 2008, 5:34 AM EST
In force
7 hr
Issued by
NWS State College, PA
All 26 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 68 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2008-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2008-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -122 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3171 m above ground
0-6 km bulk shear
145 kt
0-1 km storm-relative helicity
-122 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 220325
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1025 PM EST SUN DEC 21 2008

...GUSTY WINDS WILL CONTINUE OVERNIGHT...


PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-221500-
/O.NEW.KCTP.WI.Y.0011.081222T0325Z-081222T1500Z/
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1025 PM EST SUN DEC 21 2008

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST MONDAY. 

A DEEP STORM ALONG THE NEW ENGLAND COAST IS PROVIDING A TIGHT
PRESSURE GRADIENT IN ITS WAKE...CAUSING STRONG WIND GUSTS OVER
MUCH OF CENTRAL PENNSYLVANIA WHICH WILL CONTINUE TONIGHT INTO
EARLY MONDAY.

WINDS WILL BE NORTHWESTERLY BETWEEN 20 AND 35 MPH...WITH GUSTS AS
HIGH AS 45 TO 50 MPH AT TIMES IN THE ADVISORY AREA. THIS COULD
CAUSE SOME POWER OUTAGES AS TREE LIMBS MAY BE KNOCKED DOWN ONTO
POWER LINES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION AND BE SURE TO SECURE ANY
LOOSE OUTDOOR OBJECTS THAT MAY BLOW AROUND IN THE STRONG WINDS.

$$

LA CORTE
1 follow-up statement
000 
WWUS71 KCTP 221034
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
534 AM EST MON DEC 22 2008

PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-221145-
/O.CAN.KCTP.WI.Y.0011.000000T0000Z-081222T1500Z/
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
534 AM EST MON DEC 22 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WIND ADVISORY. 

WINDS HAVE DECREASED BELOW ADVISORY CRITERIA. HOWEVER...
NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL
CONTINUE THIS MORNING... PRODUCING WIND CHILLS IN EXCESS OF 10 TO
20 BELOW ZERO THROUGH MID MORNING.

$$

DEVOIR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Dec 21, 10:08 PM EST, 17 minutes earlier.

Area forecast discussion, Dec 21, 10:08 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1008 PM EST SUN DEC 21 2008

.SYNOPSIS...
WINDY AND MUCH COLDER AIR WILL PUSH INTO THE REGION BEHIND A
DEVELOPING NOREASTER MOVING UP THE NEW ENGLAND COAST. HIGH
PRESSURE WILL MOVE INTO THE COMMONWEALTH MONDAY NIGHT AND TUESDAY.
ANOTHER FRONTAL SYSTEM WILL SPREAD SOME MIXED PRECIPITATION THEN
RAIN OUR WAY FOR TUESDAY NIGHT INTO CHRISTMAS EVE. A SECOND STORM
WILL BRING ANOTHER ROUND OF SIGNIFICANT RAIN...POSSIBLY STARTING
AS MIXED PRECIPITATION NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
TEMPS ALREADY NEAR ZERO OVER THE FAR NORTH WITH WINDS GUSTING
20-35 KT ON AVERAGE. WIND GUSTS IN A FEW PLACES MAY NUDGE
ADVISORY VALUES AT TIMES OVERNIGHT...BUT WIDESPREAD GUSTS IN
EXCESS OF 40KT SEEM UNLIKELY. WIND CHILL ADV NUMBERS ALREADY BEING
HIT OVER THE FAR NW SO WILL LEAVE THAT IN PLACE...AS WELL AS THE
LAKE EFFECT WARNING FOR WARREN CTY.

THE LAKE EFFECT MACHINE IS ALREADY CRANKING AWAY WITH S+ FROM ERI
UP THRU BUF. GUIDANCE SUGGESTS THE LOW LEVEL FLOW COMES AROUND
LATER TONIGHT AND EARLY MONDAY TO SWING THE LAKE EFFECT BANDS MORE
INTO NWRN WARREN COUNTY.

ELSEWHERE SKIES WILL BE PARTLY TO MOSTLY CLOUDY WITH SCATTERED
SNOW SHOWERS AND FLURRIES MAINLY IN THE WEST. AIRMASS IS EXTREMELY
DRY SO I SEE LITTLE CHANCE OF MUCH MORE THAN A DUSTING AWAY FROM
THE MAIN LAKE EFFECT AREAS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
STG COLD ADVECTION IN THE WAKE OF THE DEEPENING NEW ENGLAND LOW
COMBINED WILL RESULT IN BITTERLY COLD WIND CHILLS THROUGH MONDAY
MORNING. IN ADDITION...SNOW SHOWERS AND LOCALIZED HEAVIER LAKE
EFFECT SQUALLS OVER WARREN WARREN COUNTY WILL CONTINUE FOR MUCH OF
THE DAY WITH SUBSIDENCE INVERSION HEIGHTS AOA 7 KFT AGL AND A WELL
ALIGNED WNW BOUNDARY LAYER FLOW.

MAX TEMPS MONDAY IN THE MID TO UPPER TEENS NORTH AND WEST...TO THE
MID 20S ACROSS THE SE WILL BE ABOUT 12F BELOW NORMAL...BUT THE
TIGHT SFC PRESSURE GRADIENT AND WEST TO NW WIND OF 20 MPH WITH
GUSTS OF 40 TO 45 MPH WILL MAKE IT FEEL 10 TO 15 DEGREES COLDER.

SNOW SHOWERS WILL DIMINISH MONDAY NIGHT AS HIGH PRES BUILDS IN
FROM THE OHIO VALLEY. LOWS MONDAY NIGHT WILL BE SIMILAR OR A FEW
DEG HIGHER THAN EARLY MONDAY...BUT WITHOUT THE GUSTY WIND WILL
FEEL NOTABLY MILDER.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGH CONFIDENCE AMONGST ENSEMBLE MEMBERS PUSHING -2 TO -3 STD DEV
500MB TROUGH INTO WESTERN STATES MID-WEEK. OPERATIONAL GFS PAINTS A
SFC RIDGE OVER MID-ATLANTIC STATES TUE...HOWEVER WITH PROGRESSIVE
SOUTHWESTERLY FLOW EXPECT THIS SFC RIDGE TO QUICKLY DEPART THE EAST
COAST. ON IT/S HEELS WILL BE A MOISTURE RICH AREA OF LOW PRESSURE.
AT PRESENT THE TRACK IS CLASSIC FOR MOST OF PA TO SEE PRECIP IN THE
LIQUID FORM...AS TEMPS SURGE WELL INTO THE 40S FOR WED. ONSET OF
PRECIP COULD MIX WITH A FEW DENDRITES BEFORE TURNING TO ALL RAIN WED
MORNING. A FEW LOCATIONS ALONG MASON-DIXON LINE COULD SEE TEMPS
AROUND 50 WED AFTN.

VORT MAX SLIDES NE ACROSS CENTRAL IND INTO SE ONTARIO WED
EVE...PUSHING A FRONTAL BNDRY THRU MID-ATLANTIC LATE WED/EARLY THUR.
ATTM TEMPS COOL SLIGHTLY...HOWEVER GIVEN TROUGHING PATTERN ACROSS
WESTERN CONUS TEMPS WILL REMAIN MILD FOR THE MID-ATLANTIC REGION
THRU FRI. SOME CONCERN DOES RESIDE ARND PLACEMENT OF A SFC RIDGE ON
BACKSIDE OF MID-WEEK VORT. ENSEMBLES PROG AN ONTARIO/QUEBEC
LOCATION...WHICH COULD FAVOR SOME COLD AIR DAM FOR OUR REGION AND
NEW ENGLAND LATER IN THE WEEK.

OPERATIONAL GFS STALLS MID-WEEK FRONTAL BNDRY ACROSS CAROLINAS/VA
REGION...WHICH COUPLED WITH COLD AIR COULD INTRODUCE INCREASED CHC/S
OF SN LATER IN THE WEEK.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL THROUGH TUESDAY ACROSS MUCH OF
THE CENTRAL AND EASTERN AIRFIELDS...WITH AREAS OF MVFR/IFR CIGS
AND VSBYS IN SNOW SHOWERS FROM LATE TONIGHT INTO MONDAY EVENING
OVER THE NORTH/WEST TERMINALS /BFD-JST/. VFR FLYING WILL RETURN
TO JST MONDAY NIGHT AND BY TUESDAY ACROSS THE NW MTNS AS HIGH
PRESSURE BUILDS IN FROM THE SOUTHWEST.

AN APPROACHING FRONTAL BOUNDARY WILL LIKELY BRING DETERIORATING
FLYING CONDS TUESDAY NIGHT THROUGH WED NIGHT WITH MIXED
PRECIPITATION OR RAIN AT THE ONSET...THEN RAIN FOR CHRISTMAS EVE.
ANOTHER BUBBLE OF HIGH PRESSURE MOVING IN FROM THE OHIO VALLEY
WILL RETURN MAINLY VFR THURSDAY INTO FRIDAY...WITH ANOTHER ROUND
OF POOR FLYING WEATHER DEVELOPING FOR NEXT WEEKEND.

&&

.EQUIPMENT...
JST ASOS IS ONLY REPORTING WIND AND TEMP AS OF 03 UTC. THEREFORE
GIVEN VRBL CIG/VIS/WX CONDS...WILL NIL AMD THE TAF UNTL THE OBS
BECOME REPRESENTATIVE. ET/S HAVE BEEN NOTIFIED. THE SYSTEM MAY
RESTART ITSELF OVERNIGHT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 10 AM EST MONDAY FOR PAZ004>006-
010>012-017>019-024-025-033-034-037-041-042-045-046-058.
LAKE EFFECT SNOW WARNING FROM 3 AM TO 4 PM EST MONDAY FOR
PAZ004.

&&

SYNOPSIS...LACORTE/LAMBERT
NEAR TERM...LACORTE/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...BEACHLER
AVIATION...STEINBUGL
EQUIPMENT...STEINBUGL
Hazardous weather outlook, Dec 21, 2:55 PM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EST SUN DEC 21 2008

PAZ004-222000-
WARREN-
255 PM EST SUN DEC 21 2008

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
MONDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 3 AM TO 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   LAKE EFFECT SNOW WARNING.

IN ADDITION...LOW PRESSURE WILL HEAD NORTHEAST ACROSS THE MID
MISSISSIPPI VALLEY LATE TUESDAY NIGHT...PUSHING A WARM FRONT NORTH
ACROSS PENNSYLVANIA. A MIXED BAG OF PRECIPITATION OR SOME FREEZING
RAIN WILL LIKELY DEVELOP TUESDAY NIGHT INTO EARLY WEDNESDAY BEFORE
CHANGING TO MAINLY RAIN FOR CHRISTMAS EVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ005-006-010>012-017>019-024-025-033-034-037-041-042-045-046-058-
222000-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
SCHUYLKILL-
255 PM EST SUN DEC 21 2008

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

IN ADDITION...LOW PRESSURE WILL HEAD NORTHEAST ACROSS THE MID
MISSISSIPPI VALLEY LATE TUESDAY NIGHT...PUSHING A WARM FRONT NORTH
ACROSS PENNSYLVANIA. A MIXED BAG OF PRECIPITATION OR SOME FREEZING
RAIN WILL LIKELY DEVELOP TUESDAY NIGHT INTO EARLY WEDNESDAY BEFORE
CHANGING TO MAINLY RAIN FOR CHRISTMAS EVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ026>028-035-036-049>053-056-057-059-063>066-222000-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
255 PM EST SUN DEC 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MUCH COLDER AIR SURGING INTO THE REGION ON A GUSTY WESTERLY WIND
WILL COMBINE WITH TEMPERATURES IN THE TEENS LATE TONIGHT AND
MONDAY MORNING TO PRODUCE WIND CHILLS OF ZERO TO 10 BELOW.
WESTERLY WINDS WILL GUST AROUND 40 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIND CHILLS OF ZERO TO 10 BELOW WILL OCCUR MONDAY MORNING. WEST TO
NORTHWEST WINDS WILL GUST BETWEEN 40 AND 45 MPH AT TIMES.

IN ADDITION...LOW PRESSURE WILL HEAD NORTHEAST ACROSS THE MID
MISSISSIPPI VALLEY LATE TUESDAY NIGHT...PUSHING A WARM FRONT NORTH
ACROSS PENNSYLVANIA. A MIXED BAG OF PRECIPITATION OR SOME FREEZING
RAIN WILL LIKELY DEVELOP TUESDAY NIGHT INTO EARLY WEDNESDAY BEFORE
CHANGING TO MAINLY RAIN FOR CHRISTMAS EVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

Nearby

Wind Advisories in Pennsylvania, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.